Texas, 2006

Hail and Damaging Winds in Texas, April 25, 2006

April 25, 2006 · NWS BRO · 5 events in 3 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 25, 12:52 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 25, 12:52 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
152 PM CDT TUE APR 25 2006

.DISCUSSION...
COLD FRONT CURRENTLY RUNNING FROM DRT TO AUS AND NORTHEASTWARD
MAKING STEADY PROGRESS TOWARD THE VALLEY. STILL EXPECTING SHOWERS
AND THUNDERSTORMS TO ENTER THE WESTERN VALLEY LATER THIS EVENING.
MOST PARAMETERS FOR SEVERE WEATHER ARE MARGINAL...PLUS CAPPING IS
LIKELY TO STRENGTHEN SOME AFTER SUNSET TONIGHT BEFORE THE FRONT
ARRIVES. STILL THINK THE VALLEY WILL SEE SOME THUNDERSTORM
ACTIVITY...BREAKING THE STREAK OF 26 DAYS WITH OUT RAIN FOR BOTH
BRO AND MFE. BIGGEST THREAT FOR THUNDERSTORMS WILL LIKELY BE
ZAPATA...JIM HOGG...AND STARR COUNTIES WHERE MORE HEATING IS
OCCURRING. ACTUAL FRONTAL BOUNDARY EXPECTED TO REACH RIO GRANDE
BETWEEN 11PM AND 2AM. LIGHT NORTH WINDS ARE EXPECTED TO PREVAIL
FOR THE NEXT 24 HOURS. WITH LIGHT NORTH FLOW AT THE SFC AND WEAK
WEST FLOW ALOFT...SKIES SHOULD REMAIN CLOUDY DUE TO WEAK
OVERRUNNING PATTERN. WINDS TURN BACK TO THE SOUTHEAST STARTING
THURSDAY. LIGHT POPS SHOULD CONTINUE THROUGH THEN DUE TO REMNANT
MOISTURE. WARMER TEMPERATURES RETURN WITH THE SOUTHEAST FLOW FOR
THE WEEKEND. LONGER RANGE MODELS INDICATE ANOTHER FRONT ATTEMPTING
TO CROSS TEXAS ON SUNDAY. CONFIDENCE IN THIS IS STILL LOW SO WILL
NOT DO ANYTHING REGARDING POPS YET. TEMPERATURES WILL STAY NEAR
MOS GUIDANCE THROUGHOUT.

&&

.MARINE...
BUOY 42020 CURRENTLY REPORTS A SOUTHEAST WIND NEAR 15 KNOTS WITH
SEAS AROUND 3 FEET WITH A PERIOD OF 6 SECONDS. WILL ALLOW THE
SMALL CRAFT ADVISORY FOR THE BAY AND NEARSHORE GULF WATERS EXPIRE
THIS AFTERNOON AS SHORT RANGE GUIDANCE TRIES DIMINISHES THE PGF
PRETTY STEADILY LATER TODAY. A LIGHT TO MODERATE EAST TO NORTHEAST
SURFACE FLOW WILL PREVAIL LATE TONIGHT INTO WEDNESDAY AND THURSDAY
IN THE POST-FRONT ENVIRONMENT WHICH WILL MAINTAIN DECENT SWELL
ACTIVITY IN THE BAY AND GULF WATERS. SOME MARGINAL SCA CONDITIONS
WILL BE POSSIBLE FOR MOST OF THE CWF FORECAST PERIOD AND THIS
TREND IS PRETTY WELL REFLECTED IN THE OVERALL CWF WORDING.

&&

.AVIATION...
CURRENTLY...VFR CONDITIONS PREVAIL AROUND THE LOWER RGV AIRPORTS.
HOWEVER...MODERATE CU/TCU IS PERSISTING OVER CENTRAL TEXAS AHEAD
OF THE APPROACHING COLD FRONT AND THIS CLOUD COVER WILL LIKELY
SPREAD FURTHER SOUTH WITH THE FRONT REDUCING CEILINGS AT BRO...HRL
AND MFE LATER TONIGHT. WILL MENTION THESE REDUCED CEILINGS IN THE
CURRENT TAF PACKAGE IN ADDITION TO SOME INCREASED CONV POTENTIAL
PRIMARILY IN THE 09-12Z RANGE. CURRENT TAF WORDING LOOKS ON TRACK
AND WILL NOT MAKE ANY MAJOR ADJUSTMENTS AT THE MOMENT.

&&

.PREV DISCUSSION... /ISSUED 918 AM CDT TUE APR 25 2006/

UPDATE...
COLD FRONT MOVING THROUGH TEXAS CURRENTLY ALIGNED FROM DFW TO JCT.
STILL EXPECTING THUNDERSTORMS TO DEVELOP FROM THE HILL COUNTRY TO
NORTHEAST TEXAS LATER THIS AFTERNOON AND PROPAGATE EAST AND SOUTH.
SPC HAS US UNDER A SLIGHT RISK OF SEVERE WEATHER...MAINLY FOR THIS
EVENING. LOOKS LIKE DEEP SOUTH TEXAS WOULD SEE THE TAIL END OF A
MCS SQUALL LINE...BETWEEN 6PM AND 6AM...DEPENDING ON HOW SOON THE
INITIAL STORMS DEVELOP. CONDITIONS FOR SEVERE WEATHER LOOK
MARGINAL IN THE VALLEY WITH CAPPING POSSIBLY ENDING UP TOO STRONG...BUT
LOOK BETTER FOR DESPARATELY NEEDED RAINFALL. HAVE ISSUED UPDATE TO
INCREASE POPS AND PUT MENTION OF SEVERE IN.

MARINE...
BUOY 42020 CURRENTLY REPORTS A SOUTHEAST WIND NEAR 11 KNOTS WITH
SEAS AROUND 3.5 FEET WITH A PERIOD OF 6 SECONDS. WILL MAINTAIN A
SMALL CRAFT ADVISORY FOR THE BAY AND NEARSHORE GULF WATERS TODAY
AS SHORT RANGE GUIDANCE TRIES TO SPIN UP A SURFACE LOW OVER THE
WESTERN PORTIONS OF THE BRO CWA LATER TODAY WHICH WILL TIGHTEN UP
THE PGF. THE CURRENT CWF WORDING LOOKS OK WITH NO MAJOR CHANGES
NEEDED AT THE MOMENT. A SMALL CRAFT ADVISORY MAY ALSO NEED TO BE
POSTED FOR THE FAR OFFSHORE WATERS OF DEEP SOUTH TEXAS LATER THIS
WEEK THROUGH THE FIRST HALF OF THE WEEKEND DUE TO STRONG WINDS AND
ROUGH SEAS. OTHERWISE...MODERATE WINDS AND SEAS ARE EXPECTED FOR
THE REMAINDER OF THE FORECAST.

AVIATION...
VSBL SATELLITE IMAGERY AND SURFACE OBS INDICATES THAT THE MORNING
LOW CEILINGS HAVE BECOME MORE RAGGED TODAY...BUT DAYTIME HEATING
WILL LIKELY REGENERATE MORE SC LATER THIS MORNING AND INTO THE
AFTERNOON. WILL HOLD OFF ON ANY MENTION OF CONVECTION UNTIL LATER
IN THE TAF PERIOD AS THE COLD FRONT IS STILL LOCATED WELL NORTH OF
THE BRO CWA AND THE AIRMASS WILL NEED TO DESTABILIZE MORE LATER
THIS AFTERNOON TO INCREASE THE CONVECTIVE POTENTIAL TO DEEP SOUTH
TEXAS. CURRENT TAF WORDING LOOKS OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  82  70  84  75 /  40  30  20  20  10
BROWNSVILLE          73  84  68  86  73 /  40  30  20  20  10
HARLINGEN            72  83  65  84  72 /  40  30  20  20  10
MCALLEN              73  85  65  85  72 /  40  30  20  20  10
RIO GRANDE CITY      70  84  64  85  73 /  40  30  20  20  10
SOUTH PADRE ISLAND   74  82  70  82  75 /  40  30  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

64/60/VEGA
Hazardous weather outlook, Apr 25, 3:25 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
425 PM CDT TUE APR 25 2006

TXZ248>257-261100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
425 PM CDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

ALSO...ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS LATE TODAY AND TONIGHT.
SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BEING STRONG TO
SEVERE POSSIBLY PRODUCING HAIL AND DAMAGING WINDS ESPECIALLY IN THE
LATE AFTERNOON AND EVENING HOURS. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SMALL CRAFT ADVISORY MAY NEED TO BE POSTED FOR THE FAR OFFSHORE
WATERS OF DEEP SOUTH TEXAS THURSDAY THROUGH SATURDAY DUE TO STRONG
WINDS AND ROUGH SEAS. ALSO...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS DURING THE PERIOD. SOME
OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BEING STRONG TO SEVERE...
PRODUCING SMALL HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER
IS ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.

SPEECE

In the hours before

Special weather statement, Apr 25, 4:38 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
538 PM CDT TUE APR 25 2006

TXZ248>257-260045-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
538 PM CDT TUE APR 25 2006

...SEVERE THUNDERSTORMS DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR COUNTIES JUST NORTH
OF THE RIO GRANDE VALLEY THROUGH 10 PM TONIGHT. SEVERE THUNDERSTORMS
HAVE DEVELOPED OVER DUVAL COUNTY...WITH ADDITIONAL DEVELOPMENT
BEGINNING OVER WEBB COUNTY. A TORNADO WARNING WAS ISSUED FOR DUVAL
COUNTY BY THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI FOR A
TORNADIC THUNDERSTORM APPROACHING THE CITY OF BENAVIDES. THE AIRMASS
OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE NOW...WITH A WEAK COLD
FRONT APPROACHING FROM THE NORTH. ANY LIFTING OF OUR ATMOSPHERE WILL
RESULT IN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT...ALONG WITH THE
POSSIBILITY OF TORNADO FORMATION. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO AND TELEVISION STATION...OR LOCAL CABLE
OUTLET FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.
PHILO

PHILO
Local storm report, Apr 25, 5:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT TUE APR 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             16 N SAN YGNACIO        27.26N 99.45W
04/25/2006  E0.50 INCH       ZAPATA             TX   TRAINED SPOTTER

&&

TRS

The radar

The Corpus Christi radar (KCRP), 100 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brooks

When
April 25, 6:15 PM CST to 6:20 PM CST
Where
Brooks County, 10 mi S of Falfurrias
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.083, -98.150

Large hail was reported by the general public.

Hail, Zapata

When
April 25, 7:00 PM CST to 7:10 PM CST
Where
Zapata County, 4 mi NE of Escobas
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.100, -98.967

Large hail was reported at the Fandango Gas Plant.

Thunderstorm Wind, Zapata

When
April 25, 7:00 PM CST to 7:10 PM CST
Where
Zapata County, 4 mi NE of Escobas
Measured
75 kt (86 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
27.100, -98.967

Winds estimated to 75 mph were reported at the Fandango Gas Plant.

Hail, Jim Hogg

When
April 25, 7:25 PM CST to 7:30 PM CST
Where
Jim Hogg County, Hebbronville
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
27.317, -98.683

Large hail to 1 inch in diameter was reported by the Hebbronville Fire Department.

Thunderstorm Wind, Jim Hogg

When
April 25, 7:25 PM CST
Where
Jim Hogg County, Hebbronville
Measured
65 kt (75 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
27.317, -98.683

A wind gust to 65 mph was estimated in a severe thunderstorm by the Hebbronville Fire Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511345, 5511346, 5511347, 5511271, 5511344.